Wisconsin, 2017

Hail in Wisconsin, May 28, 2017

May 28, 2017 · NWS DLH · 1 event in 1 county or zone

A cluster of thunderstorms moved across the region during the late morning and early afternoon producing small hail (pea to dime size) with the exception of a thunderstorm across Iron County, Wisconsin where larger size hail of pennies were reported.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DLH wrote it up.

A cluster of thunderstorms moved across the region during the late morning and early afternoon producing small hail (pea to dime size) with the exception of a thunderstorm across Iron County, Wisconsin where larger size hail of pennies were reported.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Duluth, MN wrote its last area forecast discussion before the first event at May 28, 12:44 PM CST, 16 minutes earlier.

Area forecast discussion, May 28, 12:44 PM CST, 16 minutes before
Area Forecast Discussion
National Weather Service Duluth MN
144 PM CDT Sun May 28 2017

.UPDATE...
Issued at 830 AM CDT Sun May 28 2017

Made changes to reflect current radar and cloud trends with
showers and a few thunderstorms moving over the Arrowhead and
northwest WI ahead of cold front. Lowered precipitation chances in
the west for much of the morning, then kept likely chances in for
the rest of the day.

&&

.SHORT TERM...(Today through Monday)
Issued at 335 AM CDT Sun May 28 2017

The Northland can expect a cooling trend and rain to begin the
week.

A cool front will continue moving east through the Northland
this morning, while an upper-level low over the Manitoba and far
northwest Ontario drops south towards the Northland today. Cool
and breezy west-northwest flow will develop in the wake of the
passing front. Scattered to widespread showers will develop by
later this morning due to the combination of the solar heating,
cold air advection, and the lift generated by the falling heights
from the approaching upper low and embedded shortwaves. There will
likely be enough surface based instability, anywhere from a
couple hundred to up to several hundred J/kg of MUCAPE, to
generate isolated to scattered thunderstorms this afternoon. The
threat of severe weather will be limited by the lack of deep layer
wind shear. However, brief strong storms capable of small hail and
gusty winds are likely considering the low freezing levels and 20
to 30 knots in the mixing layer aloft. Highs should range from the
middle to upper 60s in northwest Wisconsin, to only the low 60s in
north-central Minnesota.

The upper low will move to near the Arrowhead this evening, and
the showers and thunder will taper off this evening with the
setting sun. However, showers will likely continue over the
Arrowhead and near the Canadian border through the evening.
Showers will then likely drop farther south into the Northland
later in the night as a trough swings south through the Northland
with the rotating low. Tonight's cloud cover will bolster
temperatures, with lows only in the middle to upper 40s.

The cool, breezy, and relatively humid west to west-northwest flow
will continue Monday. It will be a similar story of scattered rain
showers by the late morning through the afternoon. The threat of
thunder looks much lower, as compared to Monday. The GFS, NAM, and
SREF are suggesting there could be enough surface-based
instability in the Arrowhead and near Price County in northwest
Wisconsin to generate some rumbles of thunder with the more robust
showers. High temperatures will be in the middle to upper 50s.

.LONG TERM...(Monday night through Saturday)
Issued at 335 AM CDT Sun May 28 2017

An upper level low will be over northern Lake Superior Monday
evening but will lift north through mid-week. A couple more
shortwaves will rotate around the low before the flow becomes more
northwest Wednesday. There will be a chance for more showers
Monday night into Tuesday evening. Rainfall amounts during this
time will generally be less than a quarter inch. Highs Tuesday
will be in the fifties.

The models diverge from midweek through the rest of the period.
The differences are in how they handle a stronger shortwave which
moves south toward the Northland mid to late week and in how they
handle an upper trough along the BC/western CONUS region late in
the week and over the weekend. The ECMWF is quicker bringing a
shortwave south, as early as Wednesday night, and the GFS has a
deeper upper low moving toward Lake Superior late in the work
week. Despite these differences, we still have confidence that
chances for rain will either be low Wednesday through Friday or
any rain that does fall will be relatively light. High
temperatures will warm to the upper sixties to lower seventies for
most areas.

Model differences increase even further over the weekend. The 00Z
ECMWF has a 1002MB surface low over east central Minnesota at 12Z
Saturday and the GFS forecasts high pressure at this same time.
The ECMWF solution would bring a chance for heavy rain to portions
of the Northland versus a dry GFS solution. We followed closer to
the GFS which has shown better run to run consistency and has
some support from the Canadian.

&&

.AVIATION...(For the 18Z TAFS through 18Z Monday afternoon)
Issued at 144 PM CDT Sun May 28 2017

A cut off upper low will continue to drift into Ontario and send
pieces of energy over the terminals through the forecast. These
pieces of energy will be difficult to time and have a VCSH
mentioned for most periods. There appears to be a break from the
showers late tonight before starting again by mid morning.
Ceilings will vary from VFR to MVFR, especially near showers or
thunderstorms. The storms will also be tough to time and will add
when they materialize. Some gusty winds are possible.

&&

.PRELIMINARY POINT TEMPS/POPS...
DLH  64  46  56  44 /  60  30  50  40
INL  61  47  54  44 /  60  60  60  50
BRD  66  49  57  45 /  50  40  50  30
HYR  68  47  57  45 /  50  40  50  30
ASX  67  48  59  45 /  60  40  50  40

&&

.DLH WATCHES/WARNINGS/ADVISORIES...
WI...None.
MN...None.
LS...None.
&&

UPDATE...CLC
SHORT TERM...Grochocinski
LONG TERM...Melde
AVIATION...GSF
Hazardous weather outlook, May 28, 2:35 AM CST, 10 hours 25 minutes before
Hazardous Weather Outlook
National Weather Service Duluth MN
335 AM CDT Sun May 28 2017

MNZ010>012-018>021-025-026-033>038-WIZ001>004-006>009-290900-
Koochiching-North St. Louis-Northern Cook/Northern Lake-
North Itasca-Central St. Louis-Southern Lake/North Shore-
Southern Cook/North Shore-North Cass-South Itasca-South Cass-
Crow Wing-Northern Aitkin-South Aitkin-Carlton/South St. Louis-
Pine-Douglas-Bayfield-Ashland-Iron-Burnett-Washburn-Sawyer-Price-
335 AM CDT Sun May 28 2017

This Hazardous Weather Outlook is for portions of northeast
Minnesota and northwest Wisconsin.

.DAY ONE...Today and Tonight

Isolated to scattered thunderstorms are forecast across northeast
Minnesota and northwest Wisconsin late this morning through early
this evening. Brief strong storms, capable of gusty winds and
small hail, will likely develop in the afternoon.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

There could be rumbles of thunder in the Minnesota Arrowhead
Monday afternoon.

.SPOTTER INFORMATION STATEMENT...

Skywarn Spotters may be needed to report hail and gusty winds with
thunderstorms this afternoon.

LSZ121-140>148-290900-
Bayfield to Oak Point WI-Grand Portage to Grand Marais MN-
Grand Marais to Taconite Harbor MN-
Taconite Harbor to Silver Bay Harbor MN-
Silver Bay Harbor to Two Harbors MN-Two Harbors to Duluth MN-
Duluth MN to Port Wing WI-Port Wing to Sand Island WI-
Sand Island to Bayfield WI-Oak Point to Saxon Harbor WI-
335 AM CDT Sun May 28 2017

This Hazardous Weather Outlook is for portions of the Nearshore
waters of western Lake Superior.

.DAY ONE...Today and Tonight

Thunderstorms are possible along and near the shores of western
Lake Superior today. Some storms could be strong with gusty winds
and small hail.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

No hazardous weather is expected at this time.

Melde/Grochocinski

More information may be obtained at the following web address:
http://www.weather.gov/duluth (all lower case)

In the hours before

Local storm report, May 28, 11:55 AM CST, 1 hour 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DULUTH MN
1255 PM CDT SUN MAY 28 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1215 PM     HAIL             PINE RIVER              46.72N 94.40W
05/28/2017  M0.25 INCH       CASS               MN   TRAINED SPOTTER

&&

BJH
Local storm report, May 28, 11:57 AM CST, 1 hour 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DULUTH MN
1257 PM CDT SUN MAY 28 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1215 PM     HAIL             4 NW RICE LAKE          46.93N 92.17W
05/28/2017  E0.25 INCH       ST. LOUIS          MN   COCORAHS

            DECK 2/3 COVERED WITH PEA SIZED HAIL.

&&

BJH
Local storm report, May 28, 12:15 PM CST, 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DULUTH MN
115 PM CDT SUN MAY 28 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0100 PM     HAIL             1 SSE MANITOWISH        46.12N 90.01W
05/28/2017  M0.50 INCH       IRON               WI   TRAINED SPOTTER

            PEA TO DIME SIZE HAIL.

&&

BJH
Local storm report, May 28, 12:21 PM CST, 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DULUTH MN
121 PM CDT SUN MAY 28 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0120 PM     HAIL             MOTLEY                  46.34N 94.64W
05/28/2017  M0.25 INCH       CASS               MN   TRAINED SPOTTER

&&

BJH
Local storm report, May 28, 12:56 PM CST, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DULUTH MN
156 PM CDT SUN MAY 28 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0130 PM     HAIL             ASHLAND                 46.58N 90.87W
05/28/2017  E0.25 INCH       ASHLAND            WI   TRAINED SPOTTER

&&

BJH
Local storm report, May 28, 12:57 PM CST, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DULUTH MN
157 PM CDT SUN MAY 28 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0135 PM     HAIL             2 NNE HACKENSACK        46.95N 94.51W
05/28/2017  M0.25 INCH       CASS               MN   TRAINED SPOTTER

&&

BJH

The radar

The Marquette radar (KMQT), 190 km away, was scanning. The volume nearest the first event began at 19:01 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Iron

When
May 28, 1:00 PM CST to 1:05 PM CST
Where
Iron County, 2.28 mi NNE of Powell
Measured
0.75 in hail
Reported by
Public
Coordinates
46.110, -89.950

A member of the public called in reporting pea to dime size hail.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wisconsin in 2017Every state in 2017This day in weather historyWarnings in Wisconsin, May 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 703179.